Statistics from Altmetric.com
It is surprising that there are few reports of acute renal failure (ARF) in children with cystic fibrosis (CF) given the large number of antibiotic courses prescribed and the possibility of either direct toxicity from aminoglycosides or the occurrence of interstitial nephritis. The registry of our regional paediatric renal unit shows no cases of ARF in a CF patient between 1985 and 1998, but three cases between 1999 and 2001, all of whom had received gentamicin and ceftazidine.1
Over the past nine months we have been referred three additional CF patients who had been treated with a combination of gentamicin and ceftazidine/cefuroxime (table 1). The initial doses of antibiotics used to treat the patient were within UK guidelines,2 but the gentamicin levels were raised. All six children had received a number of other medications including, in some instances, other antibiotics prior to the gentamicin and cephalosporin combination. Only one of the four biopsy specimens revealed interstitial nephritis in addition to the acute tubular necrosis (ATN) changes found in all four. All six children have made a good renal recovery with normal blood pressures and creatinine levels at three months.
A recent e-mail survey of members of the British Association for Paediatric Nephrology revealed four other cases of ARF with combination antibiotic therapy in CF patients (three of four with ceftazidine and gentamicin). The increased incidence points to the need for increased vigilance when gentamicin and cephalosporin combinations are used to treat exacerbations, particularly if there is a potentially dehydrating state or pre-existing renal anomaly. The cases have been reported to the Committee for the Safety of Medicines and we suggest a national monitoring programme should be instigated.